Tornadoes · United States · Texas · 2025
Unrated tornado, Flomot to Roaring Spgs, Texas, April 24, 2025
From Flomot to Roaring Spgs, this Unrated tornado ran 9.6 miles across Floyd and Motley counties on April 24, 2025, touching down at 7:10 PM CDT and reaching 300 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- April 24, 2025
- Touchdown
- 7:10 PM CDT (00:10 UTC)
- Lifted
- 7:38 PM CDT (00:38 UTC)
- On the ground
- 28 minutes
- Path length
- 9.6 miles (15.5 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Floyd and Motley counties
- Touchdown point
- 34.133, -101.119
- Lift-off point
- 34.034, -101.001
- Record number
- 2504241810-02
The damage survey
1 damage points were recorded along this path by NWS LUB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- Drone encounters damaged vegetation
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Another day of widespread severe thunderstorms occurred on the afternoon and evening hours of the 24th. Persistent but weak southwesterly flow aloft increased on the 24th which allowed supercell thunderstorms to produce giant hail. Increased low level southeasterly winds also allowed these thunderstorms to produce numerous tornadoes. Thunderstorms initially developed late in the afternoon along a dryline along the Interstate 27/US Highway 87 corridor and quickly intensified as they moved east. These storms were able to take advantage of a very unstable atmosphere and rotate to generate large hail. One supercell thunderstorm tracked from southeastern Swisher County across a portion of Briscoe County into Floyd County and then ended in southwestern Motley County. This storm was particularly intense producing a long lived swath of hail in excess of four inches in diameter. The largest observation came in eastern Floyd County where a hail stone was measured at 5.20 inches with a caliper. This same storm produced a long track tornado from northeastern Floyd County into southwestern Motley County. Numerous storm chasers observed a large tornado which moved mostly over ranch land or open country producing no known damage. Flash flooding was observed with this storm in and around Roaring Springs as it slowly moved southeastward. Another storm which initially developed over eastern Lubbock County rapidly intensified when it crossed into Crosby County. This supercell thunderstorm became cyclic producing at least five known tornadoes over open country in rural portions of Crosby and Garza Counties. Similar to the previous long lived supercell thunderstorm, this one also produced areas of flash flooding. An NWS storm survey revealed water over numerous roads which made many area roadways muddy and impassable.
Multiple storm chasers published photograph and video evidence of a large tornado that crossed over open ranch land from Floyd County into Motley County. No damage was reported or found with this tornado. However, trees and shrubs were lofted and power flashes observed on chaser video.
Multiple storm chasers published photograph and video evidence of a large tornado that crossed over open ranch land from Floyd County into Motley County. No damage was reported or found with this tornado. However, trees and shrubs were lofted and power flashes observed on chaser video.
Law enforcement in Motley County observed a brief tornado over open fields west of Roaring Springs. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Apr 24, 6:11 PM CDT, 59 minutes earlier. Its key messages:
- Scattered severe thunderstorms are expected across much of the forecast area with large hail, strong wind gusts, and a tornado possible.
- Friday night and Saturday morning hold potential for heavy rain and some flooding.
- Daily chances for storms, some severe, continue through Wednesday.
Area forecast discussion, Apr 24, 6:11 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 611 PM CDT Thu Apr 24 2025 ...New AVIATION... .KEY MESSAGES... - Scattered severe thunderstorms are expected across much of the forecast area with large hail, strong wind gusts, and a tornado possible. - Friday night and Saturday morning hold potential for heavy rain and some flooding. - Daily chances for storms, some severe, continue through Wednesday. && .SHORT TERM... (This evening through Friday) Issued at 217 PM CDT Thu Apr 24 2025 Threat of severe weather later this afternoon and evening is still on par. Current satellite imagery shows an outflow boundary moving southward through the far southern Texas Panhandle with CU developing along and behind the boundary. Could see some thunderstorm development with this boundary as it continues south and intercepts the dryline. Upper level flow will be from the west the rest of today through tomorrow afternoon as a ridge builds overhead due to a trough pushing over the western CONUS. Surface southerly flow will keep dewpoints in the 50s to 60s for most of the region allowing the dryline to set up over western South Plains. Low level convergence ahead of the dryline should aid in thunderstorm initiation over the South Plains later this afternoon. Current satellite imagery shows some small CU beginning to develop over portions of the South Plains along the dryline. Any thunderstorms that develop are expected to expand as they move eastward through the evening. Model soundings indicate CAPE values of 2500-3000 J/kg across most of the region through the evening therefore, expect scattered severe thunderstorms. Very large hail up to softball size and strong wind gusts up to 70 mph are expected with any severe thunderstorms that develop. A tornado or two are also possible, especially near the outflow boundary. Could see some heavy rainfall and areas of flooding with PWAT values up to 1.25". Thunderstorm chances will move out of the east overnight as the upper ridging builds overhead and will suppress precipitation through the afternoon. Low stratus will fill in over most of the region early tomorrow morning. Patchy fog is also possible for areas on the Caprock. The low clouds and fog are expected to clear out late in the morning. A front will push into the region tomorrow late afternoon through early evening and stall over northern portions of the region. Storm chances return later tomorrow afternoon following the front. Severe thunderstorm thunderstorms are expected tomorrow as soundings show CAPE values over 3000 J/kg. && .LONG TERM... (Friday night through next Wednesday) Issued at 217 PM CDT Thu Apr 24 2025 Rare for our office, we're genuinely struggling to find a break in rain chances through the middle of next week. This is thanks to unsettled SW flow parked atop a plume of gulf moisture residing over much of W TX. Add to this a pair of cold fronts (one arriving Friday and lingering into Saturday with another expected Tuesday), a persistent dryline and we'll have sufficient low-level forcing available. Capping concerns are moot until Sunday at which point stronger SW flow ahead of an upper low lifting across the Central Rockies will deliver a warmer EML which may serve to keep any dryline convection more isolated. A trailing upper impulse over the Desert Southwest by Tuesday looks to erode this capping while the second cold front around this time aids in broader PoPs that continue through Wednesday as the trough ejects over W TX. Few changes to NBM were needed for Sun-Wed. The big story in the extended is the threat for heavy rain and flooding beginning Friday night and continuing through Saturday morning as we expect a cold front to stall or move very slowly south over the CWA while intercepting a rich plume of PWATs pushing 1.6", or nearly 300 percent of normal which alone raises eyebrows. Add to this a nocturnal LLJ from the S-SE feeding rich moisture orthogonally to the W-E front and the stage appears primed for training convection with heavy rain and flooding at times. Where this band of heaviest rain (potentially up to several inches) sets up will hinge on the strength and location of convective outflows, so opted to keep heavy rain mention very broad in scope until Saturday afternoon at which time the LLJ component subsides which should spur a downturn in PoPs. The remnant front is still progged to retreat north and out of our area as a warm front by the evening, so only low PoPs appear warranted overnight in its wake. && .AVIATION... (00Z TAFS) Issued at 605 PM CDT Thu Apr 24 2025 TSRA will continue to be possible at all terminals through the evening. VCTS is currently observed at PVW and LBB with this activity being generally east of the terminals and will be well east of the terminals after 03Z. CDS should be clear of TSRA by 05Z. The next forecast uncertainty will be with low CIGs during the overnight hours through late morning. There are some indications that IFR CIGs could affect the terminals, but uncertainty is too low to put in the TAFs at this time. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...10 LONG TERM....93 AVIATION...51
Hazardous weather outlook, Apr 24, 4:03 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 403 PM CDT Thu Apr 24 2025 TXZ021>044-252115- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 403 PM CDT Thu Apr 24 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Tonight. A Tornado Watch is in effect through 11 PM this evening for the Rolling Plains, the far southeastern Texas Panhandle, and the eastern South Plains. A Severe Thunderstorm Watch is in effect through 10 PM this evening for the western South Plains. Scattered thunderstorms will develop across the region this afternoon. These storms will then expand in coverage as they move to the east through the evening hours. Some severe storms are likely and will be capable of producing large hail up to softball size and damaging wind gusts up to 70 mph. Additionally, a few tornadoes are possible along with flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Daily chances for thunderstorms, including severe weather, will continue each afternoon from Friday through Wednesday. Heavy rain and flooding are possible Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Apr 24, 5:56 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
556 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail 7 S Silverton 34.37N 101.31W
04/24/2025 E1.25 Inch Briscoe TX Public
mPing.
&&
SRCLocal storm report, Apr 24, 6:01 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
601 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Hail 7 N South Plains 34.33N 101.31W
04/24/2025 E1.50 Inch Briscoe TX Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&Local storm report, Apr 24, 6:13 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
613 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tornado 15 S Silverton 34.25N 101.30W
04/24/2025 Floyd TX Storm Chaser
Multiple reports confirmed via video feed.
&&Local storm report, Apr 24, 6:40 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
640 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM Hail 3 NE South Plains 34.26N 101.27W
04/24/2025 M2.50 Inch Floyd TX Trained Spotter
NSSL Report.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
0.2 hours before the tornado, 140 km from the path. April 25, 2025.
- Mixed-layer CAPE
- 2394 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 3753 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 13.8
- 0-3 km lapse rate
- 8.9 K/km
Amarillo Airport, TX (KAMA), 12:00Z
11.8 hours after it, 140 km from the path. April 25, 2025.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -212 J/kg
- Surface CAPE
- 2114 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Plainview (PVW), 61 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lubbock radar (KLBB), 84 km away, was scanning. The volume nearest the touchdown began at 00:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 24, 2025
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 24 | 6:21 PM CDT | Unrated | Woodward, OK | 0.3 | 30 | |||
| April 24 | 6:44 PM CDT | Unrated | Woods, OK | 0.3 | 30 | |||
| April 24 | 7:01 PM CDT | Unrated | Crosby, TX | 3.4 | 440 | |||
| April 24 | 7:10 PM CDT | Unrated | Floyd, TX | 4.2 | 20 | |||
| April 24 | 7:34 PM CDT | Unrated | Crosby, TX | 1.5 | 30 | |||
| April 24 | 8:01 PM CDT | Unrated | Motley, TX | 1.9 | 30 | |||
| April 24 | 8:48 PM CDT | Unrated | Garza, TX | 1.2 | 30 | |||
| April 24 | 9:05 PM CDT | EF1 | Roberts, TX | 11.3 | 200 | $90,000 | ||
| April 24 | 9:08 PM CDT | Unrated | Garza, TX | 2.0 | 30 | |||
| April 24 | 9:24 PM CDT | Unrated | Garza, TX | 1.8 | 30 | |||
| April 24 | 9:24 PM CDT | Unrated | Garza, TX | 1.8 | 30 | |||
| April 24 | 9:50 PM CDT | Unrated | Garza, TX | 1.8 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.